Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 73, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2011, 8:11 PM CDT for Labette County, Montgomery County, Kansas. It was in force for 34 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2011, 8:11 PM CDT (01:11 UTC)
- Expired
- Apr 24, 2011, 8:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Labette County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 8:15 PM CDT | HAIL 1.5 | 4 Sw Coffeyville, KS | |
| Apr 24, 8:21 PM CDT | HAIL 1 | 1 W Coffeyville, KS | |
| Apr 24, 8:24 PM CDT | HAIL 1 | Coffeyville, KS | |
| Apr 24, 8:25 PM CDT | HAIL 1.5 | 3 N Coffeyville, KS | OCCURRED FROM 822-825 PM. |
| Apr 24, 8:35 PM CDT | HAIL 1 | 3 S Cherryvale, KS | |
| Apr 24, 8:35 PM CDT | HAIL 1.75 | Cherryvale, KS | |
| Apr 24, 8:36 PM CDT | HAIL 1 | Cherryvale, KS | NICKEL TO QUARTER-SIZED. |
| Apr 24, 8:48 PM CDT | HAIL 1 | Parsons, KS | |
| Apr 24, 8:48 PM CDT | HAIL 1.75 | Ene Dennis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
785
WUUS53 KICT 250111
SVRICT
KSC099-125-250145-
/O.NEW.KICT.SV.W.0073.110425T0111Z-110425T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT SUN APR 24 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LABETTE COUNTY IN SOUTHEAST KANSAS...
MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
* UNTIL 845 PM CDT
* AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF WANN...OR 8 MILES
SOUTHWEST OF COFFEYVILLE...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
COFFEYVILLE...INDEPENDENCE...CHERRYVALE...ALTAMONT...PARSONS...
DEARING...LIBERTY...EDNA...MOUND VALLEY...INDEPENDENCE ARPT...
BOLTON...COFFEYVILLE ARPT...ANGOLA...PARSONS TRI CITY ARPT AND
DENNIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3699 9595 3707 9595 3728 9581 3738 9562
3736 9515 3699 9539
TIME...MOT...LOC 0111Z 211DEG 49KT 3697 9568
WIND...HAIL <50MPH 1.00IN
$$
PEARCE1 follow-up statement
300
WWUS53 KICT 250125
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT SUN APR 24 2011
KSC099-125-250145-
/O.CON.KICT.SV.W.0073.000000T0000Z-110425T0145Z/
MONTGOMERY KS-LABETTE KS-
825 PM CDT SUN APR 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LABETTE AND EASTERN MONTGOMERY COUNTIES UNTIL 845 PM CDT...
AT 823 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING
QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR COFFEYVILLE...MOVING
NORTHEAST AT 50 MPH.
IN ADDITION...AT 821 PM A TRAINED SPOTTER REPORTED QUARTER SIZED
HAIL WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHERRYVALE...ALTAMONT...PARSONS...LIBERTY...EDNA...MOUND VALLEY...
ANGOLA...PARSONS TRI CITY ARPT AND DENNIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3709 9574 3716 9575 3734 9562 3736 9515
3700 9540 3700 9551
TIME...MOT...LOC 0124Z 217DEG 43KT 3709 9557
WIND...HAIL <50MPH 1.00IN
$$
PEARCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:50 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 24, 6:50 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT SUN APR 24 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WEAK SFC-850MB LOW PRESSURE SITUATED OVER ERN NM AT 25/0ZZ WILL MOVE SLOWLY E ACROSS TX PANHANDLE TO CNTRL OK THROUGHOUT THE NGT. THIS WOULD INDUCE CIGS TO GRADUALLY LWR OVER ALL 5 TERMINALS. LOWEST CIGS TO OCCUR OVER KCNU WHICH WILL DETERIORATE EVEN FURTHER FROM IFR TO LIFR THIS EVENING. WITH ISENTROPIC ASCENT STEADILY INCREASING EXPECT REMAINING TERMINALS TO DROP INTO IFR CIG STATUS 25/06Z-25/09Z WITH -RA SPREADING N/NE ACROSS KS...WITH MVFR VSBYS LIKELY OVER ALL 5 TERMINALS BY 25/12Z. && .PREV DISCUSSION... /ISSUED 227 PM CDT SUN APR 24 2011/ DISCUSSION... A BROAD MID/UPPER TROUGH WAS SITUATED ACROSS THE CENTRAL GREAT BASIN AREA AND THE SOUTHWEST STATES WHILE SOUTHWEST MID/UPPER FLOW WAS PRESENT ACROSS THE PLAINS AND LOCATIONS DOWNSTREAM. AT THE SURFACE...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ONGOING NORTH OF A STATIONARY FRONT ACROSS THE LOWER/MID MISSISSIPPI VALLEY AREAS INCLUDING THE OHIO AND TENNESSEE VALLEY AREAS WHILE PARTLY TO MOSTLY CLOUDY SKIES WERE THE RULE ACROSS KANSAS. TONIGHT...THE STATIONARY FRONT THAT EXTENDS OVER THE SOUTHERN PLAINS IS PROGGED TO RETURN NORTH THROUGH TONIGHT/EARLY MONDAY. THE GFS IS MORE AGGRESSIVE BRINGING THE FRONT NORTH WHEN COMPARED TO THE NAM/SREF LEADING TO LOWER CONFIDENCE IN WIDESPREAD WETTING RAINS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS AND WILL TREND POPS BACK TO PRIMARILY SOUTHEAST KANSAS THROUGH AROUND 06Z. AFTER 06Z AN INCREASING LLJ/300-305K ISENTROPIC UPGLIDE MAY RESULT IN ELEVATED STORMS ALONG AND NORTH OF H85 FRONT EXPECTED TO RESIDE ACROSS SOUTHERN KANSAS. MAINTAINED LIKELY POPS ACROSS MUCH OF THE AREA WITH THE HIGHEST CONFIDENCE ACROSS SOUTHEAST KANSAS WHERE STEEPER MID LVL LAPSE RATES/ML CAPE AROUND 1200-1500 J/KG AND SUFFICIENT 1-6KM BULK SHEAR MAY RESULT IN A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL. LARGE-SCALE FORCING FOR ASCENT WILL CONTINUE ON MONDAY AS THE MID/UPPER TROUGH TRANSLATES OVER THE ROCKIES AND INTO THE CENTRAL PLAINS STATES. THE BEST CHANCE FOR A STRONG THUNDERSTORM OR TWO WILL BE ACROSS FAR SOUTHEAST KANSAS ALONG THE COLD FRONT AS IT MOVES OVER THE AREA DURING THE AFTERNOON HOURS. LOWERED POPS ACROSS THE WESTERN ZONES WITH INCREASING LARGE-SCALE FORCING FOR SUBSIDENCE/ISENTROPIC DOWNGLIDE EXPECTED LATER IN THE PERIOD. TUESDAY-WEDNESDAY...A MEAN LARGE-SCALE TROUGH IS PROGGED TO REMAIN ENTRENCHED ACROSS THE CENTRAL CONUS PROVIDING A CONTINUATION OF BELOW NORMAL TEMPERATURES AND CONTINUED CHANCES FOR DEEP MOIST CONVECTION THROUGH EARLY WEDNESDAY. THIS WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE. THURSDAY-SUNDAY...A MID/UPPER RIDGE WILL RETURN TO THE CENTRAL CONUS IN THE THURSDAY-FRIDAY PERIODS WITH RISING HEIGHTS/INCREASING THICKNESS SUPPORTING RISING TEMPERATURES AND DRY WEATHER CONDITIONS ACROSS THE PLAINS STATES. A POTENT SHORTWAVE TROUGH IS PROGGED TO TRANSLATE EAST ACROSS THEN NORTHERN PLAINS ON SATURDAY DRIVING A COLD FRONT SOUTH ACROSS THE CENTRAL PLAINS RESULTING IN MORE SEASONABLE TEMPERATURES FOR SATURDAY AND SUNDAY WITH LOW PROBABILITIES FOR SHOWERS AND THUNDERSTORMS. BETTER CHANCES FOR DEEP MOIST CONVECTION WILL LIKELY BE ALONG THE FRONTAL BOUNDARY WHICH IS EXPECTED TO STALL TO THE SOUTHEAST OF THE AREA. MWM FIRE WEATHER... FIRE WEATHER CONCERNS WILL REMAIN LOW THROUGH MIDWEEK WITH LIMITED INSOLATION AND CONTINUED CHANCES FOR PRECIPITATION. NEAR CRITICAL FIRE WEATHER CONDITIONS MAY ARRIVE TOWARD THE END OF THE WEEK WITH INCREASING SOUTHERLY WINDS AND MILD TEMPERATURES RETURNING TO THE REGION. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 61 42 66 / 70 50 10 30 HUTCHINSON 47 58 40 65 / 50 40 10 40 NEWTON 49 59 40 66 / 60 50 10 30 ELDORADO 51 61 41 66 / 80 50 10 30 WINFIELD-KWLD 52 63 42 67 / 80 50 10 30 RUSSELL 44 52 38 62 / 50 30 10 30 GREAT BEND 45 52 38 62 / 50 30 10 40 SALINA 47 57 39 66 / 50 50 10 30 MCPHERSON 48 57 40 65 / 50 50 10 30 COFFEYVILLE 56 68 46 68 / 90 70 30 10 CHANUTE 53 66 45 67 / 90 80 30 10 IOLA 52 66 45 67 / 90 80 30 10 PARSONS-KPPF 56 68 46 68 / 90 80 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 24, 3:46 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT SUN APR 24 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 346 PM CDT SUN APR 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME LIKELY BY LATE TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW OF THE STORMS COULD BE STRONG ESPECIALLY CLOSER TO THE OKLAHOMA STATE LINE WHERE HAIL UP TO NICKEL SIZE IS POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS FAR SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL WILL BE POSSIBLE MONDAY MORNING AND AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...AS A WARM FRONTAL BOUNDARY MOVES ACROSS THE AREA. ANOTHER STORM SYSTEM WILL BRING INCREASING CHANCES FOR THUNDERSTORMS TO SOUTHERN KANSAS ON TUESDAY AND WEDNESDAY. A FEW STORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL...BUT THE PRIMARY RISK WILL BE LOCALLY HEAVY RAIN...POSSIBLY LEADING TO SOME MINOR FLOODING OVER SOUTHEAST KANSAS. A CHANCE OF THUNDERSTORMS RETURNS FRIDAY NIGHT THROUGH SATURDAY NIGHT FOR CENTRAL AND EASTERN KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE NEEDED ACROSS SOUTHEAST KANSAS ON MONDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Apr 24, 8:07 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 807 PM CDT SUN APR 24 2011 KSZ099-100-250130- LABETTE-MONTGOMERY- 807 PM CDT SUN APR 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES... AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WANN...OR 13 MILES SOUTHWEST OF COFFEYVILLE...AND MOVING NORTHEAST AT 55 MPH. NICKEL TO QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. THIS TIME COULD BECOME MARGINALLY SEVERE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:41 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 34 min |
| Apr 25, 5:00 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 45 min |
| Apr 25, 5:05 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 25 min |
| Apr 25, 5:47 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 28 min |
| Apr 25, 6:28 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| Apr 25, 7:12 AM CDT | Areal Flood Warning | ICT | Labette | 5 hr |
| Apr 25, 10:08 AM CDT | Flash Flood Warning | ICT | Labette | 16 hr |
| Apr 25, 6:27 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.